Colorado, 2021

Heavy Rain in Colorado, September 4, 2021

September 4, 2021 · NWS PUB · 1 event in 1 county or zone

Showers and thunderstorms increased in coverage well into the overnight hours. During this period, gusty winds, locally heavy rainfall, and small hail were all possible.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Showers and thunderstorms increased in coverage well into the overnight hours. During this period, gusty winds, locally heavy rainfall, and small hail were all possible. Localized heavy rainfall was the only hazard observed though.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Sep 3, 10:38 PM MST, 3 hours 36 minutes earlier.

Area forecast discussion, Sep 3, 10:38 PM MST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1138 PM MDT Fri Sep 3 2021

.SHORT TERM...(This evening through Saturday)
Issued at 240 PM MDT Fri Sep 3 2021

Main Points:

1) Showers and thunderstorms are expected to increase in coverage
later this afternoon and well into the overnight hours.

2) The Palmer Divide area will be seeing storms pass through, with
gusty winds, locally heavy rainfall and small hail as potential
threats. These storms should pop up in the next few hours and last
until around midnight.

3) Strong to severe storms will be possible later this evening and
tonight over the eastern plains, with the main threats being gusty
winds, hail of 1-2 inches, and perhaps even an isolated tornado.

Currently...

Cloud cover over the CWA has broken up slightly compared to this
morning, allowing for increased heating at the surface. A few
showers have already popped up over both the Continental Divide and
the far southeast plains, with no impactful weather reported as of
yet. Just north of our area, past the Palmer Divide, several strong
thunderstorms have already formed near the Denver Convergence Zone,
with storm motion vaguely heading northeast.

Today-Tomorrow...

The tip of an upper-level trough is currently making its way
eastward across Colorado, carrying with it enhanced lift and the
majority of the forcing for enhanced precipitation. Showers have
largely dwindled over the mountains and activity has steadily moved
east throughout the day, although coverage is expected to increase
overall as we progress later into the afternoon-evening hours,
thanks to a healthy influx of mid-level moisture expected to
circulate in around the upper-level high to our southeast. A weak
surface boundary is also set up far to the southeast, intersecting
portions of our southeast plains, which is assisting in giving us
some easterly upslope flow over the plains. The slowly recovering,
semi-stable air present in that area will also delay the onset of
significant convection for a few hours yet at least, but once
heating is able to overcome it and increase instability it may
result in stronger storms this evening.

Several short-term models have been consistently overmixing the
boundary layer over our area, mixing out dewpoints by several
degrees and limiting the extent of convection expected in our area.
Given current moisture profiles over the plains, these models
(including the HRRR) will have a bit less weight in the forecast for
today and tonight, while the NAM seems to be handling things much
better. Current analysis shows 500-1000 J/kg of CAPE over the Palmer
Divide area, and between 1000-1500 over the far southeast plains.
Around 30 knots of effective bulk shear are also present over the
Palmer, with a considerable 45+ knots over the plains. Current
dewpoints over the southeast plains are also currently sitting
around the mid-60s.

As of now, the main factor inhibiting thunderstorm development over
the plains is the semi-stable air (and related CIN) sitting in that
area. As daytime heating works to overcome it and continuously
destabilize the environment, the main forcing will come later this
evening as the axis of the upper trough passes overhead. As it does,
that forcing is expected to spark thunderstorms along and near the
boundary, assisted by easterly upslope flow increasing low-level
convergence. With the CAPE and shear in place, as well as the ample
moisture available in that area, we can expect a drastic increase in
precipitation over the next 12 hours.

To start, mostly moist, westerly flow aloft will assist in
increasing shower coverage over the mountains later this afternoon,
mainly over the San Juans, Sangres, and Continental Divide. As the
trough axis moves more to the east, the main forcing will expand to
cover the I-25 corridor, where upslope into our eastern mountains
and the Palmer Divide will assist in sparking scattered to
widespread showers and thunderstorms. As better forcing moves east
and the plains become further destabilized, strong to severe
thunderstorms will become possible later this evening into tonight.
Given the available surface vorticity traveling along with the upper-
level features, as well as the notable amounts of CAPE and shear
available, gusty 60 mph winds and 1-2 inch hail will be well within
the realms of possibility. Additionally, should an updraft manage to
latch itself to the existing surface vorticity and maintain itself,
cannot rule out the threat of an isolated tornado. Given the
strength of the easterly winds expected over the plains, this threat
could extend back to near the I-25 corridor, but is mainly confined
to the southeast plains near the CO-KS border.

Later tonight, storms are expected to continue, and as the upper
trough moves east, storms are expected to move off of the Palmer and
head southeast, where several short term models are actually
resolving a larger system with potential QLCS properties moving
across parts of the eastern plains before moving into Kansas by
tomorrow morning.

Showers are expected to persist into Saturday morning, although they
should be more stratiform in nature. A cold front is expected to
push south across the plains by late morning. Recent model trends
have been consistent in keeping the front more robust, meaning that
it will likely keep precipitation widespread over parts of the
southeast plains and our southeast mountains. However, given the
cooler, more stable air behind the front, thunderstorms, should any
manage to form, will likely be much weaker than the storms we expect
to see this evening. With post-frontal upslope flow expected to set
in by early afternoon, main concerns for Saturday's weather will be
storms firing over and near the Spring Burn Scar, with flash-
flooding concerns on the table should a more convective storm manage
to drop consistent rain. Otherwise, things tomorrow will be more
stratiform, with overcast skies over much of the plains and cooler

.LONG TERM...(Saturday night through Friday)
Issued at 240 PM MDT Fri Sep 3 2021

Overall, there is great agreement through the extended between the
operational solutions and ensembles. This leads to higher
confidence in the extended period.

Saturday night...an upper level trough is forecast to slowly move
east into the Missouri Valley Saturday night, with trailing energy
shifting south across Eastern Colorado. Moist, easterly upslope
flow will be ongoing, with widespread precipitation from the
Eastern Mountains, east along the New Mexico border. Weak
instability may lead to a few thunderstorms over southern Sangre
de Cristo and Raton Mesa areas. Locally heavy rainfall may be
possible with stronger cores, which could produce a low risk of
flash flooding on the Spring burn scar. This activity will shift
south and east overnight, clearing to the southeast Sunday
morning.

Sunday through Thursday...high pressure will build over the Great
Basin and slowly shift eastward during this period. This will keep
dry conditions across southern Colorado for the Sunday afternoon,
through Thursday time frame. A dry cold front will bring a
continued cooler air mass to the area, with upper 80s to lower
90s across the Plains. Temperatures will gradually warm up by
Thursday, with mid to upper 90s expected across the Plains.

Friday...the upper level high will shift east into the Central
Plains by Friday, with southwesterly flow returning to souther
Colorado. Embedded energy could bring back showers and
thunderstorms to the forecast along the Mountains.  Mozley

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1138 PM MDT Fri Sep 3 2021

Mainly VFR conditions expected at COS and PUB over the next 24
hours, as convection continues to move east across the southeast
plains and into western Kansas through the overnight hours.
Clouds will slowly dissipate through the overnight hours, with
the potential for patchy stratus around sunrise, mainly at PUB,
where ample precipitation was recorded. Generally light drainage
winds at PUB and COS will become more east to southeast through
the afternoon, with VFR cigs and showers possible across the
higher terrain west of terminals in the late afternoon and early
evening.

VFR conditions with a generally light diurnally driven wind
regime expected at ALS over the next 24 hours.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GARBEROGLIO
LONG TERM...MOZLEY
AVIATION...MW
Hazardous weather outlook, Sep 3, 2:52 PM MST, 11 hours 22 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Pueblo CO
352 PM MDT Fri Sep 3 2021

COZ058>089-093>099-042200-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
352 PM MDT Fri Sep 3 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms will be possible across portions of
central and southeast Colorado late this afternoon into the
overnight hours tonight.

For this afternoon into the early evening, scattered thunderstorm
development will be possible over the Interstate-25 corridor from
Pueblo to the Colorado Springs area, along with areas farther
west toward the eastern slopes of nearby mountains. This activity
will spread generally eastward to southeastward, and will be
capable of producing strong winds and hail. A couple of the most
intense storms could produce quarter-size hail and 60-mph wind
gusts.

During the evening hours, thunderstorm activity will spread
eastward and southeastward, toward and across the plains of
southeast Colorado, potentially continuing through the pre-dawn
hours Saturday morning. While not certain, this activity could
increase in coverage and intensity during the late evening and
overnight hours, and could become capable of producing widely
scattered damaging winds, large hail, and possibly one or two
tornadoes. The most intense storms are expected to occur along and
north of a line from Avondale to La Junta to Lamar and Holly. In
addition, there will be the potential for repeated rounds of heavy
rainfall to occur late this evening into the overnight hours,
especially along the U.S. Highway 50 corridor, and this could
result in localized flash flooding.

With a risk for severe thunderstorms extending well into the
overnight hours tonight, interests across the southeast Colorado
plains are encouraged to prepare ahead of time, to have multiple
sources of being alerted to hazardous weather information.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered showers and thunderstorms are expected over the far
eastern plains on Saturday morning and then over the I-25 corridor
and the eastern mountains. The main hazards will be cloud-to -ground
lightning and gusty winds, and there is a flash flooding chance
over the Spring Burn Scar if a stronger storm were to develop
over it.

Isolated showers and thunderstorms are possible over the southern
Sangre de Cristo Mountains, the Raton Mesa, and the Colorado-
New Mexico-Oklahoma border. Gusty winds are the main hazard.

Dry conditions are expected from Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across the Interstate-25 corridor from Pueblo to the
Colorado Springs area, and locations eastward across the
southeast Colorado plains, through tonight.

COHEN/SKELLY

In the hours before

Special weather statement, Sep 3, 8:17 PM MST, 5 hours 57 minutes before
Special Weather Statement
National Weather Service Pueblo CO
917 PM MDT Fri Sep 3 2021

COZ085>088-040400-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
917 PM MDT Fri Sep 3 2021

...Strong thunderstorms will impact portions of northeastern
Huerfano, southeastern El Paso, north central Las Animas and eastern
Pueblo Counties through 1000 PM MDT...

At 917 PM MDT, Doppler radar was tracking scattered strong
thunderstorms along a line extending from 6 miles northeast of
Hanover to 7 miles northeast of Walsenburg. Movement was east at 25
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

These storms will remain over mainly rural areas of northeastern
Huerfano, southeastern El Paso, north central Las Animas and eastern
Pueblo Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3869 10450 3766 10475 3763 10443 3836 10410
      3870 10410
TIME...MOT...LOC 0317Z 269DEG 21KT 3870 10435 3770 10467

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Cohen
Special weather statement, Sep 3, 9:03 PM MST, 5 hours 11 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1003 PM MDT Fri Sep 3 2021

COZ086-089-093-040445-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-Crowley County CO-
La Junta Vicinity/Otero County CO-
1003 PM MDT Fri Sep 3 2021

...Strong thunderstorms will impact portions of west central Otero,
western Crowley and eastern Pueblo Counties through 1045 PM MDT...

At 1003 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 23 miles south of Avondale to 17 miles south of
Truckton. Movement was east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

These storms will remain over mainly rural areas of west central
Otero, western Crowley and eastern Pueblo Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3786 10405 3845 10392 3847 10424 3787 10441
TIME...MOT...LOC 0403Z 260DEG 17KT 3789 10434 3849 10408

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Cohen
Special weather statement, Sep 3, 9:41 PM MST, 4 hours 33 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1041 PM MDT Fri Sep 3 2021

COZ096-098-040530-
Lamar Vicinity/Prowers County CO-Eastern Kiowa County CO-
1041 PM MDT Fri Sep 3 2021

...Strong thunderstorms will impact portions of northeastern Prowers
and southeastern Kiowa Counties through 1130 PM MDT...

At 1041 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Towner to 7 miles
southeast of Lamar. Movement was southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Towner around 1050 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3796 10230 3796 10254 3822 10251 3852 10218
      3852 10205 3848 10205 3848 10204 3814 10205
TIME...MOT...LOC 0441Z 307DEG 16KT 3843 10218 3800 10253

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Cohen
Special weather statement, Sep 3, 9:44 PM MST, 4 hours 30 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1044 PM MDT Fri Sep 3 2021

COZ089-093-040530-
Crowley County CO-La Junta Vicinity/Otero County CO-
1044 PM MDT Fri Sep 3 2021

...Strong thunderstorms will impact portions of Otero, northeastern
Las Animas and southwestern Crowley Counties through 1130 PM MDT...

At 1044 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles north of Delhi to Olney Springs.
Movement was east at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Olney Springs around 1050 PM MDT.
  Manzanola around 1100 PM MDT.

Other locations in the path of these storms include Rocky Ford,
Timpas, Swink and Cheraw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3768 10400 3783 10406 3818 10399 3813 10346
      3764 10361 3764 10381
TIME...MOT...LOC 0444Z 277DEG 22KT 3781 10406 3816 10396

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Cohen
Special weather statement, Sep 3, 9:53 PM MST, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1053 PM MDT Fri Sep 3 2021

COZ098-040530-
Lamar Vicinity/Prowers County CO-
1053 PM MDT Fri Sep 3 2021

...Strong thunderstorms will impact portions of east central Prowers
County through 1130 PM MDT...

At 1053 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hartman to 10 miles south of Granada.
Movement was east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Holly around 1100 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3785 10236 3794 10234 3814 10205 3812 10204
      3786 10204
TIME...MOT...LOC 0453Z 279DEG 28KT 3812 10218 3792 10229

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Cohen
Special weather statement, Sep 3, 10:32 PM MST, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1132 PM MDT Fri Sep 3 2021

COZ089-093-094-097-040615-
Las Animas Vicinity/Bent County CO-Crowley County CO-
Eastern Las Animas County CO-La Junta Vicinity/Otero County CO-
1132 PM MDT Fri Sep 3 2021

...Strong thunderstorms will impact portions of Otero, northeastern
Las Animas, south central Crowley and southwestern Bent Counties
through 1215 AM MDT...

At 1131 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cheraw to 7 miles west of Higbee to 12
miles south of Timpas. Movement was east at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
La Junta, North La Junta, Rocky Ford, Las Animas, Swink, Cheraw,
Higbee, Timpas, John Martin Reservoir and Fort Lyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3811 10299 3775 10315 3743 10342 3761 10396
      3782 10385 3817 10371
TIME...MOT...LOC 0531Z 277DEG 30KT 3806 10347 3779 10358 3764 10374

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Rodriguez

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Pueblo

When
September 4, 2:14 AM MST to 6:14 AM MST
Where
Pueblo County, 7.38 mi SE of Boone
Reported by
Trained Spotter
Coordinates
38.170, -104.160

Heavy rainfall of 1.06 inches.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985248.